DA says fentanyl overdoses on rise in Cameron County

Only have a minute? Listen instead

Cameron County District Attorney Luis V. Saenz is seen in this file photo. (Miguel Roberts | The Brownsville Herald)

The Cameron County District Attorney’s office is urging the public to be aware of the dangers of fentanyl following three overdoses in the last several days.

Cameron County District Attorney Luis V. Saenz held a news conference Tuesday to share details about the recent fentanyl-related incidents in the county.

“Within the last 48 hours, unfortunately, here in Cameron County — the northern part of the county — there have been eight fentanyl overdoses, with three of those fatalities and five in the hospital,” Saenz said. “That is folks who have reported via medical attention that we know of.”

Saenz said that his office believes that there may be more cases than what have been reported, and hopes to spread awareness about the risks and added dangers to drug use with cases of fentanyl overdoses seemingly on the rise.

“All of those folks out there that consume drugs, that feel that they’re not buying fentanyl — all these folks that overdosed didn’t ask for fentanyl,” Saenz said. “They go and they buy from their local dealer what they suspect is a bag of cocaine or meth, and it turns out to be laced with fentanyl.”

In a news release, the DA’s office urged the public to be aware of signs of fentanyl poisoning, including small, constricted “pinpoint pupils,” falling asleep or losing consciousness, slow, weak, or no breathing, choking or gurgling sounds, limp body, cold and/or clammy skin, or discolored skin (especially in lips and nails).

Saenz’s office also shared tips about what to do if someone is experiencing fentanyl poisoning, such as calling 911 immediately, administering naloxone, trying to keep the person awake and breathing, laying the person on their side to prevent choking, and staying with the person until emergency assistance arrives.

“It may be hard to tell whether a person is high or experiencing fentanyl poisoning,” the news release read. “If you aren’t sure, treat it like an overdose — you could save a life.”


Posted

in

by